Alert archive / North Carolina / Special Weather Statements in 2018
Special Weather Statement, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this special weather statement at Aug 8, 2018, 10:01 PM EDT for Craven County, Jones County, Onslow County, North Carolina. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 8, 2018, 10:01 PM EDT (02:01 UTC)
- Expired
- Aug 8, 2018, 11:00 PM EDT
- In force
- 59 min
- Issued by
- NWS Newport/Morehead City, NC
Counties Craven County, NC, Jones County, NC, Onslow County, NC
The radar
The Morehead City radar (KMHX), 61 km from the middle of the area, began a volume at 02:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 2.0 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2749 J/kg
- Mixed-layer CIN
- -44 J/kg
- Mixed-layer LCL
- 1118 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 60 m²/s²
- 0-3 km storm-relative helicity
- 85 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.3
The text
As transmitted.
793
WWUS82 KMHX 090201
SPSMHX
Special Weather Statement
National Weather Service Newport/Morehead City NC
1001 PM EDT WED AUG 8 2018
NCZ090-092>094-098-090300-
Onslow-Jones-Craven-Pamlico-Duplin-
1001 PM EDT WED AUG 8 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT JONES...CRAVEN...
ONSLOW...SOUTHERN DUPLIN...AND SOUTHWESTERN PAMLICO COUNTIES...
At 1000 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Fort Barnwell to Petersburg to near
Wallace. Movement was east at 25 mph.
Winds in excess of 40 mph are possible with these storms.
Locations impacted include...
Jacksonville, New Bern, Havelock, Wallace, Pumpkin Center, Piney
Green, New River Station, Half Moon, Camp Lejeune Center, James City,
Trent Woods, River Bend, Swansboro, Phillips Crossroads, Hubert, Rose
Hill, Richlands, Beulaville, Maysville and Vanceboro.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3477 7819 3497 7766 3537 7727 3535 7726
3530 7695 3522 7685 3522 7662 3480 7704
3478 7717 3475 7712 3454 7760 3472 7768
3471 7798 3473 7802 3471 7812 3475 7820
TIME...MOT...LOC 0200Z 292DEG 20KT 3529 7724 3492 7754 3474 7805
$$
TLWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this special weather statement went out at Aug 8, 9:34 PM EDT, 27 minutes earlier.
Area forecast discussion, Aug 8, 9:34 PM EDT, 27 minutes before
Area Forecast Discussion National Weather Service Newport/Morehead City NC 934 PM EDT Wed Aug 8 2018 .SYNOPSIS... An offshore high and inland trough pattern will persist into Thursday. A weak cold front will move in from the northwest Thursday night and Friday but then stall to the west of the area through the weekend. && .NEAR TERM /UNTIL 6 AM THURSDAY MORNING/... As of 930 PM Wednesday...Clusters of strong showers and thunderstorms are currently moving east into our coastal plain counties this evening. The overall trend with this activity has been for them to weaken, but an associated outflow boundary racing out ahead of the initial convective cluster over the coastal plain is encountering an airmass with PW values around 2", MUCAPES to 4000 J/kg and LI's of -6/-8. So would expect additional development through midnight. Loss of diurnal heating, and increasing CINH should preclude severe threat but gusty winds, dangerous lightning and torrential downpours will occur as the storms roll through eastern NC. After 6Z expect bulk of the activity to move offshore with drying then expected overnight as westerly flow develops in the wake of the convection. No change in temperatures with another another muggy night on tap with lows mainly in the mid to upper 70s. && .SHORT TERM /6 AM THURSDAY MORNING THROUGH 6 PM THURSDAY/... As of 930 PM Wednesday...Pretty good agreement between the 3km NAM, GFS and NSSL WRF showing decent subsidence once again across our CWA through early afternoon. MOS PoPS reflect this pattern with all PoPs pretty much less than 25 percent tomorrow. Looks like the best chance for isolated to widely scattered showers and storms will be east of Highway 17 where axis of deepest moisture will coincide with sea breeze circulations. We should enjoy a partly sunny and hot day as high temperatures will be around 90 beaches to low/mid 90s inland. Dewpoints should be a little bit lower for Thursday so we should remain below heat advisory criteria but Heat Indexes will still be reaching the low 100s in the afternoon. && .LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/... As of 345 AM Wednesday... Continued hot and humid through the end of this week then temperatures will be a bit lower this weekend as rain chances increase again. We've been tracking a cold front all week that will approach the area Thursday evening but now looks to not make it entirely through our area Friday. Despite these subtle changes, overall weather has not changed with a 30% chance or seasonal norms for rain chances Friday. Temps won't be quite as hot with highs still touching 90 inland, with 80s at the coast. This weekend into early next weekend looks more unsettled as the boundary mentioned above stalls over North Carolina. The upper level flow pattern still looks favorable for increased rain chances, with a deep southwesterly and moist flow out of the Gulf of Mexico. Rain chances are capped at 50% through the period but may need to be increased as we get closer to the time period and confidence grows. With the higher threat for rain, temps will trend a few degrees lower or generally middle to upper 80s inland versus the 90s we have experienced lately. && .AVIATION /01Z THURSDAY THROUGH MONDAY/... Short Term /through Thursday... As of 635 PM Wednesday...Mainly VFR conditions are expected throughout the TAF period outside of scattered convection late this evening and isolated convection Thursday afternoon. Winds should decouple late tonight so there could also be a brief period of fog/sub VFR conditions late tonight in any locations that receive rain overnight. Long Term /Thursday Night through Monday/... As of 345 AM Wednesday...Little daily change through the period with mostly VFR conditions but sub VFR possible each day, especially during the afternoon and evenings in scattered showers and thunderstorms. Highest chances for sub VFR will be Saturday and Sunday. Some patchy fog is also possible early morning at the terminals that receive rainfall the previous day. && .MARINE... Short Term /Tonight and Thursday/... As of 930 PM Wednesday...No changes to previous thinking. Moderate SW flow 15-20 knots with seas 3-5 feet south of Oregon Inlet and 2-4 feet northern waters will continue for most of the night. Winds will then drop off to 10-15 knots Thursday with seas 3-5 feet from Oregon Inlet to Ocracoke and 2-4 feet elsewhere. Long Term /Thursday Night through Monday/... As of 345 AM Wednesday...Tranquil weather over the waters Thursday night and Friday, with a transition to stronger winds and slightly higher seas by Sunday. Quiet on the waters Thursday night and Friday with the only impact changing wind directions from westerly Thursday evening, then easterly Friday. Winds remain at less than 10 kts with seas only 2 to at most 3 feet. By this weekend the gradient tightens with south winds increasing to 10 to 15 kt Saturday and southwest 15 to 20 kts Sunday. Seas in response wil build to 3 to 4 feet by late in the weekend. && .MHX WATCHES/WARNINGS/ADVISORIES... NC...None. MARINE...None. && SYNOPSIS...JME/CTC NEAR TERM...JME/CTC SHORT TERM...JME/CTC LONG TERM...EH AVIATION...JME/EH/MS MARINE...JME/CTC/EH
Hazardous weather outlook, Aug 8, 9:15 PM EDT, 46 minutes before
Hazardous Weather Outlook National Weather Service Newport/Morehead City NC 915 PM EDT Wed Aug 8 2018 NCZ029-044>047-079>081-090>094-098-100115- Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort- Mainland Hyde-Duplin-Lenoir-Jones-Craven-Pamlico-Onslow- 915 PM EDT Wed Aug 8 2018 This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Tonight. A few thunderstorms could produce strong to severe wind gusts late this evening and tonight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ095-103-104-100115- Carteret-Outer Banks Dare-Outer Banks Hyde- 915 PM EDT Wed Aug 8 2018 ...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THURSDAY EVENING between Bogue Inlet and Cape Hatteras... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Rip Current Risk. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Rip Current Risk. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 8, 8:10 PM EDT, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
810 PM EDT WED AUG 8 2018
NCZ029-090115-
Martin-
810 PM EDT WED AUG 8 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN MARTIN COUNTY...
At 810 PM EDT, a strong thunderstorm was located 7 miles northeast of
Tarboro, moving east at 20 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Williamston, Gold Point, Hamilton, Oak City and Hassell.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3606 7732 3601 7721 3599 7721 3599 7720
3597 7719 3595 7720 3593 7719 3594 7713
3593 7712 3593 7709 3594 7707 3594 7705
3592 7703 3587 7705 3582 7705 3587 7735
3591 7734 3600 7741 3607 7733
TIME...MOT...LOC 0010Z 274DEG 16KT 3600 7749
TLSpecial weather statement, Aug 8, 8:42 PM EDT, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
842 PM EDT WED AUG 8 2018
NCZ044-079-090130-
Greene-Pitt-
842 PM EDT WED AUG 8 2018
...A STRONG THUNDERSTORM WILL AFFECT GREENE AND SOUTHWESTERN PITT
COUNTIES...
At 841 PM EDT, a strong thunderstorm was located 8 miles east of
Fremont, or 11 miles northeast of Goldsboro, moving east at 25 mph.
Winds of 40 to 50 mph are possible with this storm.
Locations impacted include...
Greenville, Ayden, Farmville, Grifton, Snow Hill, Bell Arthur,
Ormondsville, Maury, Jason, Roundtree, Lizzie, Hookerton, Castoria,
Shine, Fort Run VFD, Bull Head VFD and Walstonburg.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3557 7782 3561 7777 3566 7742 3541 7738
3540 7746 3543 7748 3541 7749 3542 7751
3542 7752 3539 7755 3537 7770 3538 7771
3537 7777 3537 7780 3540 7780 3543 7783
TIME...MOT...LOC 0041Z 268DEG 21KT 3550 7784
TLSpecial weather statement, Aug 8, 10:01 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
1001 PM EDT WED AUG 8 2018
NCZ090-092>094-098-090300-
Onslow-Jones-Craven-Pamlico-Duplin-
1001 PM EDT WED AUG 8 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT JONES...CRAVEN...
ONSLOW...SOUTHERN DUPLIN...AND SOUTHWESTERN PAMLICO COUNTIES...
At 1000 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Fort Barnwell to Petersburg to near
Wallace. Movement was east at 25 mph.
Winds in excess of 40 mph are possible with these storms.
Locations impacted include...
Jacksonville, New Bern, Havelock, Wallace, Pumpkin Center, Piney
Green, New River Station, Half Moon, Camp Lejeune Center, James City,
Trent Woods, River Bend, Swansboro, Phillips Crossroads, Hubert, Rose
Hill, Richlands, Beulaville, Maysville and Vanceboro.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3477 7819 3497 7766 3537 7727 3535 7726
3530 7695 3522 7685 3522 7662 3480 7704
3478 7717 3475 7712 3454 7760 3472 7768
3471 7798 3473 7802 3471 7812 3475 7820
TIME...MOT...LOC 0200Z 292DEG 20KT 3529 7724 3492 7754 3474 7805
TLThe office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 8:10 PM EDT | Special Weather Statement | MHX | Martin | 65 min |
| Aug 8, 8:42 PM EDT | Special Weather Statement | MHX | Greene | 48 min |
Nearby
Special Weather Statements in North Carolina, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.